MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE PLUS TMZF HIP STEM #5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE PLUS TMZF HIP STEM #5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6021-0537
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Inflammation (1932); Pain (1994); Injury (2348); Reaction (2414); Metal Related Pathology (4530)
Date of Event 08/15/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Not returned.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on his left hip on or about (b)(6) 2005 and the femoral head was explanted on (b)(6) 2013.It is further alleged that he suffered injuries as a result of implantation and explantation of the device(s) at issue and excessive levels of chromium and cobalt in his blood.
 
Additional Manufacturer Narrative
An event regarding abnormal ion level involving an accolade stem was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.Clinician review: a review of the provided medical records by a clinical consultant indicated: "conclusion/assessment: a revision surgery was performed for a fracture of an alumina head after a patient fall.This was approximately 8 years after the primary ceramic on ceramic tha.The stem was preserved at revision despite gouges in the trunnion.A new v40 cocr head was placed with a new polyethylene liner.No medical records or patient history provided after the revision.Only the op note provided preop.No mention or re-revision or increased metal levels.Event confirmation: a primary ceramic-ceramic tha can be confirmed.A revision for fracture of a ceramic head can be confirmed.Re-revision cannot be confirmed.Patient injury, excessive metal levels and/or device recall cannot be confirmed." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the ceramic head.A review of the provided medical records by a clinical consultant indicated: "conclusion/assessment: a revision surgery was performed for a fracture of an alumina head after a patient fall.This was approximately 8 years after the primary ceramic on ceramic tha.The stem was preserved at revision despite gouges in the trunnion.A new v40 cocr head was placed with a new polyethylene liner.No medical records or patient history provided after the revision.Only the op note provided preop.No mention or re-revision or increased metal levels.Event confirmation: a primary ceramic-ceramic tha can be confirmed.A revision for fracture of a ceramic head can be confirmed.Re-revision cannot be confirmed.Patient injury, excessive metal levels and/or device recall cannot be confirmed." although the root cause could not be determined from the information provided, it is likely that trauma contributed to fracture of the ceramic head as it was reported that the patient had a hard fall leading up to the revision.It is likely that metallosis/damage to the stem is concomitant to the fractured ceramic head as it was stated that the stem trunnion became damaged and articulated against the liner due to the head fracture event.However, as excessive levels of chromium and cobalt were initially alleged, a full investigation was performed on this device.No further investigation for this event is possible at this time.If devices and/or additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on his left hip on or about on (b)(6) 2005 and the femoral head was explanted on (b)(6) 2013.It is further alleged that he suffered injuries as a result of implantation and explantation of the device(s) at issue and excessive levels of chromium and cobalt in his blood.Update per medical records received: the patient was revised due to fracture of the ceramic head.The patient had fallen one month prior to the revision, landing hard on his left hip, and that is when the pain and popping and catching in the hip began.Damage to the stem trunnion was reported as a result of the femoral stem articulating against the ceramic liner following breakage of the ceramic head.The ceramic liner and ceramic head were revised and the stem and shell were left implanted.

Brand Name
ACCOLADE PLUS TMZF HIP STEM #5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key9689211
Report Number0002249697-2020-00250
Device Sequence Number3341130
Product Code LPH
UDI-Device Identifier04546540510709
UDI-Public04546540510709
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2009
Device Catalogue Number6021-0537
Device Lot Number9211301
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/13/2020
Supplement Date Received by Manufacturer08/23/2024
Initial Report FDA Received Date02/10/2020
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/27/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexMale